Alert archive / California / Special Weather Statements in 2013

Special Weather Statement, NWS Eureka, CA

August 8, 2013Trinity County, California

NWS Eureka, CA issued this special weather statement at Aug 8, 2013, 4:02 PM PDT for Trinity County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 4:02 PM PDT (23:02 UTC)
Expired
Aug 8, 2013, 4:45 PM PDT
In force
43 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 105 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WWUS86 KEKA 082302
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
402 PM PDT THU AUG 8 2013

CAZ003-004-082345-
TRINITY CA-
402 PM PDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 445 PM PDT

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF SADDLE CAMP...MOVING NORTHWEST
AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM....ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN TRINITY COUNTY...

LAT...LON 4001 12306 4007 12343 4028 12341 4040 12321
      4018 12296 4015 12298 4012 12296
TIME...MOT...LOC 2302Z 124DEG 10KT 4013 12310

$$

CARROLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:49 PM PDT, 13 minutes earlier.

Area forecast discussion, Aug 8, 3:49 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
349 PM PDT THU AUG 8 2013

.SYNOPSIS...AN UPPER LEVEL LOW CONTINUES TO SIT JUST OFFSHORE.
THIS MAY BRING SOME ISOLATED THUNDERSTORMS TO THE INLAND AREAS
THIS EVENING AND TONIGHT...MAINLY NORTH OF HIGHWAY 36. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THE COAST TONIGHT NORTH OF
ORICK. FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN BEFORE HIGH
PRESSURE RETURNS FOR THE WEEKEND.

&&

.SHORT TERM...UPPER LEVEL LOW CONTINUES TO SIT AND SPIN THIS
AFTERNOON. IT CURRENTLY IS CENTERED SOUTHWEST OF CAPE MENDOCINO.
THIS IS CONTINUING TO BRING SHOWERS AND THUNDERSTORMS TO NORTHERN
CA. HOWEVER...IN THE EUREKA CWA CONVECTION IS STRUGGLING. THIS
LOOKS TO BE DUE A AN AREA OF POOR LAPSE RATES AROUND 600 MB. THE
NAM AND RUC ARE STILL INDICATING THAT LATER THIS EVENING A FEW
SHOWERS WILL POP UP...MAINLY IN TRINITY COUNTY. TRIMMED BACK POPS
SLIGHTLY FOR THIS AFTERNOON...BUT MAINLY LEFT THINGS ALONE WITH
ISOLATED TO SCATTERED COVERAGE. ALONG THE COAST SKIES HAVE
PARTIALLY CLEARED OUT WITH THE INCREASED MIXING...BUT EXPECT
CLOUDS WILL RETURN THIS EVENING. THIS INCREASED MIXING HAS ALSO
LIFTED TEMPERATURES INTO THE LOW 60S AT THE COAST.

LATE TONIGHT INTO FRIDAY MORNING THE MODELS ARE SHOWING A
SHORTWAVE ROTATING AROUND THE LOW. MODELS ARE INDICATING SOME
ELEVATED INSTABILITY WITH THIS SO IT MAY KICK OFF A FEW
THUNDERSTORMS. THE BEST CHANCE WILL BE NORTH OF HWY 299. SINCE
THESE ARE ELEVATED SEE NO REASON IF THEY DO FORM THAT THEY WONT
MAKE IT ALL THE WAY THE COAST. AS WITH MOST NOCTURNAL
THUNDERSTORMS IN THIS AREA CONFIDENCE IS LOW. THERE IS AN OUTSIDE
CHANCE A FEW COULD MAKE IT AS FAR SOUTH AS EUREKA...BUT WAS NOT
CONFIDENT ENOUGH IN THIS TO PUT THEM IN THE FORECAST. FRIDAY
AFTERNOON THERE IS AN ADDITIONAL CHANCE FOR THUNDERSTORMS OVER THE
INLAND AREAS. LAPSE RATES LOOK MARGINAL...SO LEFT THE FORECAST
BASICALLY UNCHANGED. ALONG THE COAST EXPECT THERE WILL BE CLEARING
AGAIN IN THE AFTERNOON AND TEMPERATURES MAY REACH THE LOW 60S ONCE
AGAIN. INLAND TEMPERATURES WILL BE SIMILAR TO TODAY AS WELL.

SATURDAY AND SUNDAY THE LOW STARTS TO PULL OFF TO THE NORTH AND
THE AIR STABILIZES. SATURDAY THERE IS AN SLIGHT CHANCE FOR SOME
THUNDERSTORMS ALONG THE SISKIYOU/TRINITY COUNTY...BUT EVEN THAT IS
DOUBTFUL. TEMPERATURES INLAND WILL GRADUALLY START TO WARM AGAIN
AS THE LOW PULLS OFF THE NORTH. ALONG THE COAST THERE MAY BE SOME
CLEARING EACH AFTERNOON...BUT THIS WILL LIKELY BE BRIEF. MKK

&&

.LONG TERM(MONDAY THROUGH THURSDAY)...
NOT MUCH TO SAY REGARDING THE FORECAST NEXT WEEK. IT SHOULD BE A
PRETTY QUIET PERIOD OVERALL, AND WHILE WE LEFT SOME 'GHOST POPS'
OVER THE MTS OF ERN MENDO/TRINITY MON PM, THE ATMOSPHERE LOOKS
INCREASINGLY DRY AND STABLE HEADING THROUGH THE WEEK. TEMPERATURES
WILL WARM TO NEAR SEASONABLE LEVELS WITH HIGHS IN THE LOW 90S ACROSS
THE WARMER INTERIOR VALLEYS. AT THE COAST, SOME INCREASE IN
NORTHERLY WINDS AND THE LACK OF A STRONG RIDGE OF HIGH PRESSURE
LENDS HOPE FOR SOME PARTIALLY SUNNY AFTERNOONS, ESPECIALLY ALONG THE
MENDOCINO COAST. HOWEVER GIVEN THE TIME OF YEAR, AND STILL PLENTY OF
BOUNDARY LAYER MOISTURE AROUND WITH NORTHERLY AND ONSHORE FLOW,
MORNING AND OVERNIGHT LOW CLOUDS AND FOG WILL REMAIN PERSISTENT. AAD

&&

.AVIATION...RELATIVELY LOW CONFIDENCE FORECAST TONIGHT. CURRENT
VISIBLE IMAGERY SHOWS 1000-1500FT DECK OVER THE INLAND COASTAL HILLS
OF HUMBOLDT COUNTY WITH SCATTERED LOWER STRATUS IN PATCHES ALONG THE
MENDOCINO COAST AND DEL NORTE COUNTY NEAR KCEC. EXPECT THE CLEAR
SPOTS TO FILL BACK BETWEEN 02Z AND 05Z AND GO BELOW 1000FT BY
8Z-12Z. HOWEVER WITH THE UPPER LOW MOVING THROUGH WOULD NOT BE
SURPRISED TO SEE THE CEILINGS LIFT A BIT BEFORE COMING BACK DOWN
CLOSER TO DAWN TOMORROW. HIGHER CONFIDENCE THAT VSBYS WILL STAY
MOSTLY UNRESTRICTED, DESPITE THE GUIDANCE SHOWING OTHERWISE.
CLEARING TOMORROW SHOULD BE A BIT EASIER TO COME BY WITH THE LESS
STABLE ENVIRONMENT, BUT DO NOT EXPECT MUCH MORE THAN A FEW HOURS
WITH LIGHT NORTHERLY WINDS IN THE BL NOT SUPPORTING MUCH MIXING.
CIGS SHOULD AT LEAST BE ABOVE 1000 OR 1500 FT AFTER EARLY TO MID
MORNING. AWAY FROM THE COAST...THERE WILL BE A THREAT FOR SCATTERED
SHOWERS AND A STRAY THUNDERSTORM OR TWO OVER THE SISKIYOUS OR
TRINITY ALPS. SMOKE NEAR FIRES IN SRN SISKIYOU COUNTY WILL CONTINUE
TO LOWER VISIBILITY IN LOCALIZED AREAS.  AAD

&&

.MARINE...VERY LITTLE CHANGE TO THE PREVIOUS FORECAST. SEAS WERE
RUNNING 2 TO 4 FEET ACROSS THE COASTAL WATERS AS OF THIS WRITING,
WITH VERY LIGHT WINDS WITHIN 5 TO 10 NM OF SHORE. NO ASCAT PASS
YET TODAY, BUT NORTHERLY WINDS ARE PROBABLY PICKING UP A BIT MORE
ACROSS THE OUTER WATERS BEYOND 10 NM, ON THE ORDER OF 10 TO 15
KNOTS, ESPECIALLY TO THE LEE OF CAPE MENDOCINO. ISOLATED SHOWER
ACTIVITY WILL BE POSSIBLE LATER TONIGHT AND TOMORROW MORNING. WITH
THE UPPER LOW STILL TRACKING THROUGH, BUT DO NOT EXPECT ANY
LIGHTNING AS THE BETTER DYNAMICS AND FORCING SHIFT EAST AND NORTH.
AS THE UPPER LOW PASSES BY AND RIDGING TRIES TO BUILD BACK IN,
NORTHERLY WINDS WILL INCREASE BY SUNDAY OR MONDAY. HOWEVER, WE ARE
THINKING 20-25 KTS OVER THE SRN OUTER WATERS AND NEAR CAPE
MENDOCINO AT WORST, AS THE RIDGE REMAINS FLAT AT BEST, AND HIGH
PRESSURE OFFSHORE REMAINS WEAK. OTHERWISE, OUTSIDE OF LOCALLY
GENERATED LOW WAVES GENERATED BY THESE NORTHERLIES, A NW SWELL
AROUND 10-12 SEC PERIOD WILL PEAK AT ABOUT 4 FT ON SATURDAY BEFORE
GRADUALLY DECAYING. A 1-2 FT SOUTHERLY SWELL NEAR 14 SEC PERIOD
MAY ALSO BE NOTICEABLE WHERE THE WINDS AND SEAS ARE OTHERWISE
LIGHT AND LOW. AAD

&&

.FIRE WEATHER...A FEW SHOWERS HAVE STARTED TO POP UP THIS
AFTERNOON SO IT LOOKS REASONABLE THAT WE WILL GET SOME
STRIKES...ALTHOUGH THE EXACT COVERAGE AND LOCATION MAY BE
SLIGHTLY LESS THAN FORECASTED. LEFT THE RED FLAG WARNING IN PLACE
FOR THIS EVENING. LATE TONIGHT A SHORTWAVE ROTATING AROUND THE LOW
LOOKS TO SPARK OFF SOME THUNDERSTORMS. EXPECT THESE WILL MAINLY BE
NORTH OF HWY 299 SO UPGRADED THE FIRE WEATHER WATCHES TO WARNINGS
IN THE NORTH AND CANCELLED THE WATCHES IN THE SOUTH. CONFIDENCE
REMAINS LOW ON THIS NOCTURNAL CONVECTION. FRIDAY AFTERNOON SOME
CONVECTION MAY RETURN...HOWEVER THE LAPSE RATES ALOFT LOOK A BIT
MARGINAL SO LEFT THE FIRE WEATHER WATCH IN PLACE. THE BEST CHANCE
FOR THUNDERSTORMS LOOK TO BE ALONG THE SISKIYOU/TRINITY COUNTY
BORDER. FOR THE WEEKEND THE THREAT LOOKS TO DIMINISH AS THE LOW
PULLS AWAY SO IT IS UNLIKELY THAT ANY ADDITIONAL WATCHES OR
WARNINGS WILL BE ISSUED FOR THEN. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING CAZ076.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY
     EVENING CAZ003-004-076.

     RED FLAG WARNING UNTIL 11 AM PDT FRIDAY CAZ003-004.

NORTHWEST CALIFORNIA COASTAL WATERS...NONE.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Aug 8, 4:48 AM PDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
448 AM PDT THU AUG 8 2013

CAZ001-091200-
REDWOOD COAST-
448 AM PDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM MAY SWEEP ACROSS DEL NORTE COUNTY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-091200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
448 AM PDT THU AUG 8 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A RED FLAG WARNING IS CURRENTLY IN EFFECT.
A FIRE WEATHER WATCH IS CURRENTLY IN EFFECT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME STRONG WITH HEAVY RAIN...
HAIL...GUSTY WINDS...AND ABUNDANT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FIRE WEATHER WATCH IS CURRENTLY IN EFFECT.

THUNDERSTORMS WILL LIKELY DEVELOP AGAIN FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ002-091200-
MENDOCINO COAST-
448 AM PDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Special weather statement, Aug 8, 4:02 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
402 PM PDT THU AUG 8 2013

CAZ003-004-082345-
TRINITY CA-
402 PM PDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 445 PM PDT

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF SADDLE CAMP...MOVING NORTHWEST
AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM....ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN TRINITY COUNTY...

LAT...LON 4001 12306 4007 12343 4028 12341 4040 12321
      4018 12296 4015 12298 4012 12296
TIME...MOT...LOC 2302Z 124DEG 10KT 4013 12310

CARROLL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:26 PM PDTAreal Flood AdvisoryEKATrinity3 hr

Nearby

Special Weather Statements in California, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.